Asthma: Will ibuprofen affect me?

I have both asthma and arthritis. The arthritis is quite painful, but when I try to buy ibuprofen from a pharmacist, they refuse because I have asthma. I have taken ibuprofen many times with no problems. Should I avoid it?

Dr Fred Kavalier answers your health question:

About 20 per cent of adults with asthma (and 5 per cent of asthmatic children) have what is called aspirin induced asthma. They develop potentially severe asthma symptoms if they take aspirin or non-steroidal anti-inflammatories (NSAIDs) such as ibuprofen. Asthmatics who are sensitive to aspirin and NSAIDs often have nasal polyps, an allergic skin rash called urticaria, and chronic nasal allergies. If you have ever had an allergic or asthmatic reaction to these drugs, you should never take them again. But if you are over 40 and have taken ibuprofen with no problems, the risk in taking it again is very small. As a rule, asthmatics should use paracetamol. If you really need ibuprofen, be aware of any effect it has on your asthma. If you ever feel it makes it worse, do not take it. All children, asthmatic or not, should avoid aspirin.

Please mail your questions for Dr Fred to health@independent.co.uk. He regrets that he is unable to respond personally to questions.

Comments